Medindia

X

Negative Effects Of Sedatives

by Medindia Content Team on  November 11, 2005 at 8:27 PM General Health News   - G J E 4
Negative Effects Of Sedatives
Elderly people taking sedatives for a sounder sleep could suffer from side effects like dizziness or loss of balance, a study says.
Advertisement

Such people could try non-drug therapies instead, it says. Canadian researchers led by Usoa Busto detail an analysis of 24 studies carried out between 1966 and 2003, covering 2,417 participants over 60, the online edition of BBC News reported.

Advertisement
The researchers compared people who had taken sedatives for five consecutive nights with others taking dummy pills.

They found that the risk of side effects such as dizziness, loss of balance, falls, and disorientation outweighed the benefits of such drugs.

Although benefits from taking sedatives, such as more sound uninterrupted sleep, ease of getting to sleep and greater total sleep time, were reported, effects such as dizziness or loss of balance were reported in 13 studies done on 1,016 participants.

Seven cases led to serious events - six falls and one car crash.

The study suggests that older patients are more than twice as likely to experience an adverse effect after taking sedatives as they are to gain a better quality of sleep.

The researchers suggested that older people should try non-drug therapies, such as cognitive behaviour therapy.

"Because fewer risks are associated with behavioural therapies, there may be a viable treatment alternative in a healthy elderly population," they said.

This research will prove vital, not just because as many as half of all older people suffer from irregular patterns of sleep, accounting for 40 percent of sleeping pill prescriptions, but - importantly - because there isn't enough evidence-based research carried out on older people in this area, an expert Lorna Layward was quoted as saying.

"The research reinforces the need for regular reviews of medicines for older people to ensure that the benefits outweigh the risk rather than vice versa." she said.

--IANS
Advertisement

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

Advertisement
View All